What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 10, 6:04 PM CST, 31 minutes earlier.
Area forecast discussion, Mar 10, 6:04 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
604 PM CST Fri Mar 10 2017
.AVIATION.../00Z TAF/
Radar continues to show mainly isolated TSRA across much of SE
Texas. Storms should be dissipating over the next hour or two with
some shower activity possible afterward. Will be watching storms
closely near KIAH for the next hour or two. We may need to ammend
for TSRA at the terminal but radar trends should keep it within
the vicinity only. Same can be said for storms near KUTS/KCXO.
Ceilings are mainly VFR but except for along the coast with
higher moisture and sea fog for KGLS. Ceilings should drop to MVFR
and perhaps IFR although SREF ceiling probabilities are not all
that high for IFR ceilings for the area. IFR most likely for
KCLL/KUTS/KCXO for the morning hours. Ceilings will be slow to
improve tomorrow as weak upper low over the lower Texas coast will
slowly move across the area. Widespread SHRA/TSRA are expected
late morning through the afternoon. Based timing on GFS and WRF-
ARW trends. HRRR seems on track for near term trends. Beyond 00Z
SUN look for cold front to approach the area. It should begin to
push through around 06Z Sunday.
Overpeck
&&
.PREV DISCUSSION... /ISSUED 342 PM CST Fri Mar 10 2017/
DISCUSSION...
The big picture forecast for the next couple of days appears
straightforward at first, but the devil lies in the details.
Scattered showers this afternoon should fade off this evening.
More widespread rain should move in from the southwest towards
morning, and make its way across the area Saturday and Saturday
night. How much rain to expect is considerably trickier - copious
moisture will make for a marginal flash flood environment, but
where the heaviest rain falls will depend very much on the track
of low pressure across the area. Still keep the heaviest rain just
offshore, but the trend in guidance has been towards the coast, so
keep an eye on the latest forecast info tomorrow for any changes.
After that, look for a cool, but drier Sunday followed by
seasonable and continued dry weather for the bulk of the week.
Chances for rain may return late next week.
Rest of today through Sunday morning...
Radar shows scattered showers across Southeast Texas this
afternoon, drifting slowly. Shear is weak, which isn't allowing
for updrafts to organize and maintain for very long, but between
the slow motion and efficient rainfall cores, localized spots can
pick up to a quick inch of rain from the strongest cells before
they give out. This should continue into early this evening when
the atmosphere should lose some instability. Rain chances should
wane into the nighttime hours as this happens.
However, towards morning, look for rain chances to bump back up.
A mesoscale convective vortex looks to be organizing well down the
Gulf coast, and several models are spinning this up into a
coastal low, and dragging it across our area Saturday. At the same
time, a backdoor front looks to settle into the area. Add in a
little midlevel shortwave and copious moisture (precipitable
water up near 1.75 inches), and suddenly rainfall potential
becomes a concern if that coastal low tracks in the wrong spot.
For now, trending towards the Euro, which is ever so slightly
offshore and has been more consistent. But there is worry as this
morning the NAM (which seems to be handling short term QPF well)
and the GFS both bring it up over land. On the plus side, the
environment at 850 and 700 mb looks more marginal for real big
rain, so a flash flood environment is probably more marginal. So,
as it stands now, rain totals are relatively limited (under two
inches, with localized spots in the 2-4 inch range) with the
heaviest rain just offshore. But to be safe, keep tuned to
forecasts even tomorrow, as a small miss suddenly brings coastal
areas into play for heavier rain.
Sunday morning through Wednesday...
Things should begin to clear out, and aloft we look to see a
western ridge become more dominant, and for anticyclone vorticity
advection to being to suppress vertical motion on top of a weak
surface high. With this situation, expect temperatures to start
out cooler than normal, but dry, on Sunday. As the week goes on,
we should see winds begin to turn more towards onshore, with
gradual warming to seasonable temperatures.
Late next week...
An upper trough over Northwest Mexico will start to be drawn
eastward towards Texas, and high pressure to our east will
establish onshore flow. Temperatures should continue to warm, and
we could see ourselves in something reminiscent of a summer
pattern. However, southwest flow at 850 may or may not advect in
enough warm air to cap things off. Have gone with slight chance
PoPs Thursday. Towards the weekend, low pressure scraping the
Great Lakes and moving into New England or the Mid-Atlantic will
drop a front down into our area, which should increase rainfall
potential, but there is still significant model disagreement into
just how productive this front will be. Regardless, we should look
for temperatures to warm above normal ahead of any front.
Luchs
MARINE...
Cold front near the I-20 corridor with moist southeasterly flow
across the Upper Texas coastal waters. Surface pressures down about
2 millibars over S TX this afternoon from late this morning.
Concentrated area of deeper convection focus around buoy 42019 and
expect these storms to continue through 8 pm then probably weaken
before blossoming again in the morning. Guidance has two main camps
one with surface low forming over the Gulf waters and remaining
there and the others with it inland. Both of these scenarios bring
showers and thunderstorms to the coastal waters. The scenario with
the low inland will bring a period of stronger southeasterly flow
Saturday and have increased winds that may warrant a short SCEC and
this is probably reasonable. Patchy fog will also be possible near
the coast. If the storms focus out over the Gulf then winds may be
more easterly near the coast which could favor patchy to areas of
fog near the coast. The cold front should scour out the moisture and
end the storms Sunday morning.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 62 74 48 59 46 / 50 60 60 10 10
Houston (IAH) 63 73 54 61 49 / 40 70 70 10 0
Galveston (GLS) 65 72 58 63 56 / 40 70 80 30 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Mar 10, 7:23 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
723 AM CST Fri Mar 10 2017
TXZ163-164-176>179-195>200-210>214-226-227-235>238-111330-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
723 AM CST Fri Mar 10 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected. Although no
widespread hazardous weather is expected, a few of the stronger
storms could produce localized street flooding, small hail and
gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
We will be keeping our eye on the potential for some locally heavy
rain Saturday afternoon and night. Although confidence that
precipitation will occur is moderate to high, there is considerable
uncertainty in regards whether rates or overall amounts will be
heavy enough to produce localized flood impacts. At this time,
most computer model guidance suggests the higher rainfall amounts
will mostly be confined offshore. However, those that live
generally along and south of the Interstate 10 corridor should
keep up with the latest forecasts. Just minor changes could shift
this axis further inland.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
GMZ330-335-350-355-370-375-111330-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
723 AM CST Fri Mar 10 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Patchy fog is possible...possibly dense at times tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Sea fog could continue intermittently through Saturday night as
warm and moist air continues to flow across the cooler gulf and
bay waters. Look for increasing shower and thunderstorm coverage
Saturday afternoon and night ahead of the front. Some of the
storms could be strong. Winds and seas will be higher in and near
the stronger cells. A small craft advisory will be needed Sunday
in the wake of the front for moderate to strong offshore winds and
building seas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 10, 3:44 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
344 PM CST FRI MAR 10 2017
TXZ164-178-179-102230-
San Jacinto TX-Polk TX-Trinity TX-
344 PM CST FRI MAR 10 2017
...SPECIAL WEATHER STATEMENT...
At 343 PM CST, the public reported a strong thunderstorm 7 miles
northeast of Onalaska, or 14 miles northwest of Livingston, moving
west at 10 mph.
Half inch hail has been reported with this storm.
Locations impacted include...
Onalaska.
LAT...LON 3099 9495 3081 9494 3080 9523 3100 9523
TIME...MOT...LOC 2143Z 087DEG 9KT 3090 9504
Special weather statement, Mar 10, 4:11 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
411 PM CST FRI MAR 10 2017
TXZ179-102245-
Polk TX-
411 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS EASTERN TRINITY AND NORTHEASTERN POLK
COUNTIES THROUGH 445 PM CST...
At 410 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Corrigan, or 8 miles northwest of Chester, moving
northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Corrigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3101 9466 3093 9464 3088 9467 3099 9499
3102 9497 3104 9494 3115 9484 3111 9475
3111 9472 3109 9466 3110 9465 3109 9464
3109 9463 3105 9458
TIME...MOT...LOC 2210Z 120DEG 15KT 3101 9470
40Special weather statement, Mar 10, 4:23 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
423 PM CST FRI MAR 10 2017
TXZ210>212-226-227-102300-
Waller TX-Wharton TX-Colorado TX-Fort Bend TX-Austin TX-
423 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS NORTHEASTERN COLORADO...NORTH CENTRAL
WHARTON...SOUTHEASTERN AUSTIN...NORTHWESTERN FORT BEND AND
SOUTHWESTERN WALLER COUNTIES THROUGH 500 PM CST...
At 423 PM CST, Doppler radar was tracking a strong thunderstorm near
Sealy, moving northwest at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Sealy, Bellville, San Felipe and Cat Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2974 9599 2960 9611 2976 9643 2998 9622
TIME...MOT...LOC 2223Z 128DEG 18KT 2972 9613
Hathaway
Special weather statement, Mar 10, 4:39 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
439 PM CST FRI MAR 10 2017
TXZ179-102315-
Polk TX-
439 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN POLK COUNTY THROUGH 515
PM CST...
At 438 PM CST, Doppler radar was tracking a strong thunderstorm near
Alabama-Coushatta Reservation, or 12 miles west of Woodville, moving
northwest at 10 mph.
One-quarter inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Alabama-Coushatta Reservation.
LAT...LON 3059 9460 3068 9489 3092 9473 3084 9462
3064 9457
TIME...MOT...LOC 2238Z 119DEG 11KT 3071 9463
40Special weather statement, Mar 10, 4:49 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
449 PM CST FRI MAR 10 2017
TXZ164-179-102315-
Polk TX-Trinity TX-
449 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS EAST CENTRAL TRINITY AND NORTH CENTRAL
POLK COUNTIES THROUGH 515 PM CST...
At 448 PM CST, Doppler radar was tracking a strong thunderstorm over
Corrigan, or 11 miles south of Diboll, moving northwest at 10 mph.
One-quarter inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Corrigan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 3125 9487 3123 9486 3121 9486 3118 9485
3116 9485 3115 9486 3113 9480 3111 9475
3111 9472 3107 9469 3091 9480 3100 9508
3126 9490
TIME...MOT...LOC 2248Z 119DEG 10KT 3103 9482
40Special weather statement, Mar 10, 5:35 PM CST, 1 hour before
Special Weather Statement
National Weather Service Houston/Galveston TX
535 PM CST FRI MAR 10 2017
TXZ163-164-110000-
Houston TX-Trinity TX-
535 PM CST FRI MAR 10 2017
...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL TRINITY AND NORTHEASTERN
HOUSTON COUNTIES THROUGH 600 PM CST...
At 534 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Forest, or 13 miles north of Apple Springs, moving
northwest at 20 mph.
One-quarter inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Kennard and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3156 9514 3155 9515 3154 9514 3152 9510
3150 9509 3149 9511 3147 9510 3146 9507
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3141 9497 3138 9495 3128 9501
3140 9537 3158 9525 3157 9520 3158 9517
TIME...MOT...LOC 2334Z 119DEG 19KT 3141 9504
40